Colorado, 2005

Tornado and Hail in Colorado, June 27, 2005

June 27, 2005 · NWS BOU · 10 events in 2 counties and zones

6 hail, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 1:30 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 1:30 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUN 27 2005

.SHORT TERM...LACK OF MID LEVEL MOISTURE TODAY COMPARED WITH
YESTERDAY SO CONSEQUENTLY NOTHING SO FAR AND MAY WELL NEVER GET ANY
STORMS THIS EVENING.  REMOVED ISOLATED POPS FROM SOUTHERN TWO THIRDS
OF AREA EARLIER.  CURRENT SATELLITE IMAGERY SHOWS SOME CU
DEVELOPMENT NEAR THE WY BORDER AT SOUTHERN END OF WHERE THERE IS
BETTER MID LEVEL MOISTURE.  WILL LIKELY GO AHEAD AND LEAVE THE
ISOLATED POPS OVER THE NORTHERN PORTIONS THOUGH MAY TRIM BACK TO
ZERO IF THINGS DONT DEVELOP ANY MORE IN THE NEXT HOUR OR SO.  THERE
IS ALSO AN AREA OF CU THAT HAS DEVELOPED ALONG A VERY WEAK
CONVERGENCE ZONE IN EASTERN WASHINGTON COUNTY AND THERE IS HIGHER
LOW LEVEL MOISTURE TO THE EAST SO THIS ACTIVITY COULD DEVELOP NORTH
INTO PHILLIPS AND SEDGWICK COUNTIES.  ADDITIONALLY DWFE MODELS AND
OUR LATEST MM5 LOCAL MODEL ALL SHOW STRONG DEVELOPMENT MAY OCCUR
OVER WESTERN NEBRASKA THIS EVENING AND SOME OF THIS COULD DRIFT INTO
THE NORTHEAST CORNER.  THIS ACTIVITY WILL LIKELY SEND SOME MOIST
OUTFLOW INTO THE NORTHEAST LATER TONIGHT AND THIS COULD ACT AS A
BOUNDARY FOR TOMORROWS ACTIVITY...ALTHO LATEST MODELS TEND TO DRIFT
THIS BOUNDARY FARTHER EAST AND THE ATMOSPHERE WILL LIKELY BE
CAPPED...SO WILL KEEP ANY THREAT ON THE PLAINS TO LATE IN THE DAY.
IN THE MOUNTAINS DO EXPECT CHANCE OF CONVECTION TO RETURN AS A PLUME
OF MIDLEVEL MOISTURE IS FORECAST TO MOVE NORTH FROM BOTH AZ AND FROM
MOISTURE NOW MOVING INTO SOUTHERN CA.  AGAIN LOOKS LIKE IT COULD BE
LATER IN THE AFTERNOON AND CURRENT POPS FOR THIS LOOK GOOD.

.LONG TERM...UPPER TROUGH AND ASSOCIATED SURFACE FRONT TO PASS
ACROSS AREA TUESDAY NIGHT AND WEDNESDAY. MODEL CROSS SECTIONS SHOW
LITTLE IN THE WAY OF ANY LOW LEVEL MOISTURE.  HOWEVER...INCREASING
LAPSE RATES ALONG WITH DIV-Q QG ASCENT WEDNESDAY AFTERNOON SUPPORT
SOME MAINLY HIGH BASED STORMS.  HOWEVER...BEST CHANCE FOR ANY
MEASURABLE PRECIPITATION APPEARS TO BE THURSDAY WHEN LOW LEVEL
MOISTURE INCREASES IN SOUTHEAST FLOW.  FAVORABLE LAPSE RATES AND
INCREASING VERTICAL WIND SHEAR WARRANT INCREASING THE POPS TO
SCATTERED ACROSS PLAINS.  COULD BE A FEW SEVERE STORMS AS FORECAST
CAPES DURING AFTERNOON RANGE FROM 1000-1500 J/JG.  ACTIVITY COULD
LINGER INTO THE EARLY MORNING HOURS FRIDAY AS DIV-Q QG ASCENT SHOWS
SOME LIFT LINGERING OVER AREA.  BY FRI AFTERNOON...SUBSIDENCE
BECOMES DOMINANT WHICH SHOULD PUT AN END TO ANY CONVECTION.  AS FOR
TEMPERATURES...LOWERED MAX GRIDS A BIT THURSDAY GIVEN SLIGHTLY LOWER
THICKNESS PROGS.

FROM SATURDAY THROUGH MONDAY...LOOKS WARM AND DRY AS UPPER LEVEL
RIDGE BUILDS OVER REGION.  COULD BE SOME FIRE WEATHER CONCERNS FOR
THE WEEKEND AS IT APPEARS THAT AFTERNOON HUMIDITY READINGS COULD HIT
SINGLE DIGITS.  GFS HINTS AT A FRONT MOVING INTO NORTHEAST COLORADO
LATE SUNDAY WHICH COULD PROVIDE FOR SOME CONVECTION MONDAY IF SURFACE
WINDS BECOME SOUTHEAST.  WILL KEEP THINGS DRY FOR NOW...AND WAIT
FOR LATER RUNS TO COMPOSE A CLEARER PICTURE.

&&

.BOU...NONE.

&&

SZOKE/LESZCYNSKI/046
Hazardous weather outlook, Jun 27, 10:01 AM MST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT MON JUN 27 2005

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MID LEVEL MOISTURE HAS PUSHED EAST TODAY SO MOST AREAS WILL BE DRY
TODAY AND TONIGHT.  ISOLATED LATE AFTERNOON THUNDERSTORMS COULD
OCCUR OVER NORTHERN PORTIONS OF THE AREA AND POSSIBLY IN THE EXTREME
NORTHEAST THIS EVENING BUT SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TUESDAY
THROUGH THURSDAY.  SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SZOKE/LESZCYNSKI

The radar

The Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Logan

When
June 27, 6:09 PM MST to 6:15 PM MST
Where
Logan County, 7 mi N of Iliff
Rating
F0
Path length
0.1 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
40.850, -103.067

A tornado touched down but did no damage.

Hail, Logan

When
June 27, 6:16 PM MST
Where
Logan County, 10 mi NW of Crook
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -102.933

Thunderstorm Wind, Sedgwick

When
June 27, 6:35 PM MST
Where
Sedgwick County, 5 mi S of Sedgwick
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.867, -102.517

Hail, Logan

When
June 27, 6:39 PM MST
Where
Logan County, 3 mi N of Crook
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -102.800

Thunderstorm Wind, Logan

When
June 27, 6:43 PM MST
Where
Logan County, Crook
Measured
67 kt (77 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.850, -102.800

Hail, Sedgwick

When
June 27, 6:45 PM MST
Where
Sedgwick County, 5 mi S of Sedgwick
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -102.517

Hail, Logan

When
June 27, 6:56 PM MST
Where
Logan County, Crook
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -102.800

Hail, Sedgwick

When
June 27, 7:05 PM MST
Where
Sedgwick County, 3 mi WNW of Sedgwick
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -102.567

Hail, Sedgwick

When
June 27, 7:33 PM MST
Where
Sedgwick County, 6 mi S of Julesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -102.267

Thunderstorm Wind, Sedgwick

When
June 27, 7:33 PM MST
Where
Sedgwick County, 6 mi S of Julesburg
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.900, -102.267

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462470, 5462471, 5462475, 5462472, 5462473, 5462474, 5462476, 5462477, 5462478, 5462479.